Kansas, 2019

Wildfire in Kansas, November 9 to 10, 2019

November 9 to 10, 2019 · NWS GLD · 1 event in 1 county or zone

A wildfire which started in Cheyenne County, KS during elevated fire weather conditions quickly spread throughout the northeast portions of the county, requiring the response of local, state, and federal agencies to fight the fire. Local emergency management found several ignition points along and east of KS Hwy 27 in northwest Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A wildfire which started in Cheyenne County, KS during elevated fire weather conditions quickly spread throughout the northeast portions of the county, requiring the response of local, state, and federal agencies to fight the fire. Local emergency management found several ignition points along and east of KS Hwy 27 in northwest Kansas. Prevailing winds from the southwest thankfully prevented the fire from spreading into the nearby towns of St. Francis and Wheeler, KS. Initial response from local city and county fire departments had to be quickly supplemented with support from the Kansas Department of Emergency Management, the Kansas National Guard, and the National Weather Service. By the time the fire was fully extinguished on November 10th, around six thousand acres of mainly grassland had been burned by the Cherry Creek fire according to estimates from local emergency management. A state disaster declaration was made by Kansas Governor Laura Kelly in order to aid response operations. No significant structures are known to have burned as a result of this wildfire, however some damage was done to a small cemetery near Wheeler when grasses burned through that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 9, 4:55 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Nov 9, 4:55 AM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
355 AM MST Sat Nov 9 2019

.SHORT TERM...(Today through Monday night)
Issued at 225 AM MST Sat Nov 9 2019

Across the Tri State region this morning, skies are clear with
temperatures currently ranging mainly in the 30s with a light
westerly wind.

Going into today, the temperature roller coaster goes into effect
across the area. With an upper level ridge off to our west providing
NW flow aloft, and at the surface high pressure to our east with a
trough of low pressure over the eastern Rockies, the entire CWA will
see strong WAA under sunny skies today. 850 temps peak around +17c to
almost +21c later this afternoon. With yesterday seeing slightly above
forecast numbers, continuing the trend in keeping highs for today to reach
in the upper 70s to around 80F in some locales. These highs will be
almost 20 to 25 degrees above normal, with the potential to see record
highs made. Please refer to the Climate Section below for further
information.

The only caveat to today's expected high temps, along with winds gusting
ahead of the aforementioned trough to near 25 mph especially over western
areas, will be Fire Wx concerns. With afternoon humidity levels dropping
into the low and mid teens, and the expected winds, have opted to issue a
Red Flag Warning. This will be across NE Colorado/SW Nebraska and portions
of NW Kansas where wind/RH criteria look to be met. Please refer to the Fire
Wx Section below or the statement online for further information.

For tonight and on through Monday night of next week, the entire CWA will now
see a transition back to more wintry conditions. A frontal boundary will
traverse the region during the day ahead of an approaching strong surface high
and associated upper trough. Ahead of the expected surface ridge late
in the day Sunday, winds are expected to trend to more easterly setting
up an upslope/orographic flow across the area. The combination of the
easterly low level fetch and the passing shortwave will trigger some
light precipitation. Timing of the precip onset occurs late in the
day into early evening. This will give some light freezing drizzle
potential initially north, with a quick transition to all light snow
for Sunday night into Monday morning before it tapers off. The best
chances for any accum will occur over NE Colorado and portions of SW
Nebraska due to upslope effects. Looking for up to a half inch of accum
to fall tapering to trace amounts for the remainder of the CWA.

The cold air that will accompany the surface high will bring in teens
for lows Sunday night only 20s for highs on Monday, then transition
to teens for lows Monday night under clear skies. With these overnight
lows and some wind, Wind Chill readings will be in the single numbers
for much of the overnight periods for Sunday/Monday.

.LONG TERM...(Tuesday through Friday)
Issued at 150 AM MST Sat Nov 9 2019

Bottom line: the long term period will be dry with temperatures
near to slightly above normal.

Northwest flow early in the period will transition to zonal flow
by the end of the period. Embedded shortwave troughs will result
in a couple of frontal passages, but with weak forcing and
moisture lacking no precipitation is expected. Tuesday and
Wednesday will be breezy, with southwest winds on Tuesday becoming
northerly on Wednesday behind one of the fronts. Lighter winds are
expected Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 355 AM MST Sat Nov 9 2019

VFR conditions are expected for both terminals thru the forecast
period. Winds for KGLD, WSW around 10-15kts w/ gusts to 25kts
from 18z-22z. By 03z Sunday, NW around 10kts. Winds for KMCK, WSW
around 10-20kts thru 02z Sunday, then NW around 10kts.

&&

.FIRE WEATHER...
Issued at 225 AM MST Sat Nov 9 2019

Saturday Afternoon:

A Red Flag Warning is in effect for Northeast Colorado, Southwest
Nebraska and portions of Northwest Kansas. It will be in effect
from 11am-4pm MST or Noon-5pm CST. Expecting low humidity values
to range around 10-15 percent and a west-southwesterly wind
gusting around 25 mph during this time.

&&

.CLIMATE...
Issued at 225 AM MST Sat Nov 9 2019

Record High Temperatures for November 9th:

Goodland KS     82F/1912

Burlington CO   78F/1927

Hill City KS    82F/1995

Colby KS        85F/2006

Tribune KS      83F/2006

McCook NE       79F/1999

Yuma CO         83F/1964

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MST /noon CST/ this morning to 4 PM
     MST /5 PM CST/ this afternoon for KSZ001-002-013-014-027.

CO...Red Flag Warning from 11 AM this morning to 4 PM MST this
     afternoon for COZ252>254.

NE...Red Flag Warning from 11 AM MST /noon CST/ this morning to 4 PM
     MST /5 PM CST/ this afternoon for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...024
AVIATION...JN
FIRE WEATHER...JN
CLIMATE...JN
Hazardous weather outlook, Nov 9, 10:40 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
940 AM MST Sat Nov 9 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
940 AM MST Sat Nov 9 2019 /1040 AM CST Sat Nov 9 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning is in effect this afternoon for northeast
Colorado, southwest Nebraska and extreme northwest Kansas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A period of light wintry precipitation is expected in the wake of a
cold frontal passage Sunday night and early Monday morning.
Precipitation will be light in nature and short in duration.
Regardless of precipitation type, hazardous travel conditions will be
the primary impact. Northeasterly winds at 20 to 30 mph will result
in wind chill readings in the single digits Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cheyenne

When
November 9, 11:30 AM CST to November 10, 4:30 PM CST
Where
Cheyenne forecast zone
Reported by
Emergency Manager
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

The start time of the wildfire complex, around 1130 AM CST, was based on radar observations of smoke plumes which were present for several hours on Saturday, November 9th. Over 31 fire starts occurred along Highways 27 and 36, consuming an estimated total of 6,000 acres. Local, state, and federal agencies were involved in the response to the fire through the following day, Sunday, November 10th. NWS Goodland provided on-site support starting the morning of November 10th to protect the property and personnel for the ongoing response.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866218.